Is the air bubble in IV harmful? |

OF THE NORTH AMERICAN UNION, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019

CUSTOMER SERVICE: (800) 708-7311 EXT. 236

TO YOUR GOOD HEALTH #12345_20220531

FOR RELEASE WEEK OF MAY 30, 2022 (COL. 2)

BY LINE: By Keith Roach, MD

TITLE: Is the air bubble in the IV harmful?

DEAR DR. ROACH: A few years ago, while preparing for a colonoscopy and gastroscopy, I had an intravenous line inserted into my right arm with a sedative. As I waited to pass out, I noticed a large bubble of air moving slowly down the IV line towards my arm. I worried about an air embolism and called the nurse, who dismissed my concern: “It’s just an air bubble! It won’t hurt you.” I insisted on seeing the charge nurse, who came, turned off the drip and brushed the line with her finger a few times, pushing the air bubble up the line. She then pinched the line shut, turned the drip back on, and stroked the line several times, until the air bubble floated into the IV bag and wobbled upward. She released her pinch on the IV line and said, “Here. Are you happy now?” and went away.

Was I right to worry? I’m glad the sedative wasn’t installed yet when the problem occurred! But I would like to know the answer, in case it happens again. — FM

ANSWER: Before medical school, I had also heard that injecting air into a vein could be deadly, so I understand why you were worried. However, I have learned that the amount of air needed to cause damage is VERY large. An air bubble may be 0.2 cc and still look quite large in the IV tubing. The minimum amount likely to cause symptoms is a hundred times that, 20 cc, but it will probably take a lot more to be fatal, usually more than 150 cc. I bet nurses hear these concerns a lot. But that doesn’t excuse his behavior, which seemed quite rude as you describe.

DEAR DR. ROACH: Since AREDS and AREDS-2 supplements fail nearly 70% of the time, when you have a patient who is clearly progressing to the advanced stages of age-related macular degeneration, would you suggest that the patient discontinue ‘AREDS and AREDS -2 treatments? –ESM

ANSWER: Age-related macular degeneration is a common cause of vision loss in the elderly. There are two forms: the proliferative, or “wet” form is treated aggressively, usually with injections directly into the eye. The most common “dry” form has no processing beyond the mixture of vitamins and minerals that has been used in studies. You are correct that vitamins generally do not completely stop the progression of AMD, but can still slow the progression.

In general, when a treatment isn’t working, it’s wise to stop it and try something else. However, since there is no other known treatment for dry AMD, the decision must be whether the harms of treatment outweigh the benefits. In this particular case, AREDS vitamins may slow the progression compared to no treatment at all. The risk of treatment is negligible. (The beta-carotene in the original formulation of AREDS increased the risk of lung cancer in smokers. Smokers with AMD should quit smoking and use the AREDS-2 formulation.) The cost is quite low, so I recommend usually to continue the supplement.

* * *

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All rights reserved

Comments are closed.